South Carolina, 2016

Tornado and Damaging Winds in South Carolina, February 3, 2016

February 3, 2016 · NWS CAE · 7 events in 3 counties and zones

A strong cold front pushing eastward into the region produced several strong to severe thundertorms across the Midlands. a microburst and an EF0 Tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong cold front pushing eastward into the region produced several strong to severe thundertorms across the Midlands. The storms produced damaging winds...a microburst and an EF0 Tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 3, 4:10 AM EST, 21 minutes earlier.

Area forecast discussion, Feb 3, 4:10 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
410 AM EST WED FEB 3 2016

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON THEN STALL
NEAR THE COAST THURSDAY. THIS FRONT WILL BRING WIDESPREAD SHOWERS
AND A FEW THUNDERSTORMS TO THE AREA. COOLER AND MORE SEASONABLE
CONDITIONS EXPECTED BEHIND THE FRONT THROUGH THE WEEKEND. ANOTHER
AREA OF LOW PRESSURE WILL BRING ANOTHER CHANCE FOR RAINFALL LATE
IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY THIS MORNING...COLD FRONT CURRENTLY EXTENDING THROUGH
WESTERN TENNESSEE AND EASTERN MISSISSIPPI WILL CONTINUE TO PUSH
EASTWARD. REGIONAL RADAR SHOWING AN EXTENSIVE AREA OF SHOWERS AND
EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT. THE EASTERN EXTENT OF
THE SHOWERS IS ALONG THE UPSTATE OF SOUTH CAROLINA AND THROUGH
CENTRAL GEORGIA. HAVE LOWERED POPS THIS MORNING BASED ON CURRENT
RADAR TRENDS AND HI-RESOLUTION MODEL DATA. MOISTURE AND CLOUDS
WILL KEEP OVERNIGHT LOWS MILD...IN THE UPPER 50S TO LOWER 60S.

TODAY...STRONG MOISTURE FLUX/ISENTROPIC LIFT WILL DEVELOP AHEAD OF
LONG WAVE TROUGH OVER THE MIDWEST AND GREAT LAKES REGION EARLY
WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS LIKELY ONGOING DURING
THE MORNING...MAINLY ELEVATED. PRECIPITABLE WATER ABOUT 3 STANDARD
DEVIATIONS ABOVE NORMAL...APPROACHING 1.80 INCHES BY EARLY
AFTERNOON. COLD FRONT WILL BE APPROACHING FROM THE WEST LATE IN
THE DAY. MODELS SUGGEST WEAK CONVECTION EARLY WITH POSSIBLE
STRONGER CONVECTION IN THE AFTERNOON OR EARLY EVENING. INSTABILITY
MAY BE A LIMITING FACTOR...WITH SURFACE BASED CAP POSSIBLE AND
UPPER FORCING LIMITED. BUT DEEP LAYER SHEAR STRONG. SOME POTENTIAL
FOR A FEW SEVERE THUNDERSTORMS NEAR FRONT BUT THREAT APPEARS
MARGINAL AT THIS TIME. MODELS CONSISTENT WITH CATEGORICAL POPS.
TEMPERATURES WARM IN THE LOW 70S MOST AREAS WITH STRONG SOUTH LOW
LEVEL FLOW/RESULTING WARM ADVECTION. LIKELY BREEZY IN THE
AFTERNOON WITH GUSTS ABOVE 20 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
EXPECTING PRECIP TO STILL BE OCCURRING ACROSS THE CWA EARLY THIS
EVENING BEFORE BEGINNING TO PUSH EAST OF THE CWA LATE TONIGHT. THE
FRONTAL BOUNDARY WILL PUSH THROUGH THE CWA...BUT IS STILL FORECAST
TO STALL JUST OFF TO THE EAST OF THE AREA AS IT PARALLELS THE
UPPER FLOW. UPPER LEVEL ENERGY WILL MOVE ALONG THIS STALLED
BOUNDARY...KEEPING AT LEAST A CHANCE TO LIKELY RAINFALL ACROSS THE
EASTERN COUNTIES THROUGH THURSDAY. LOWER CHANCES ACROSS THE
WESTERN CWA. THE MAIN UPPER TROUGH WILL PUSH INTO THE REGION
THURSDAY NIGHT...AND THIS WILL PUSH THE FRONT/RAINFALL EAST OF THE
FORECAST AREA LATE THURSDAY NIGHT. TEMPERATURES STILL MILD
OVERNIGHT TONIGHT...THEN BECOME COOLER BEGINNING THURSDAY AS THE
FRONT IS OFF TO THE EAST. READINGS FALL BACK INTO THE 30S THURSDAY
NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER TROUGH OFFSHORE FRIDAY EXPECT DRYING AND COOLER
CONDITIONS...NEAR OR BELOW NORMAL THROUGH WEEKEND. BOTH THE GFS
AND ECMWF SHOW ANOTHER TROUGH MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION ON SATURDAY...WITH THIS TROUGH BECOMING A CUTOFF LOW
JUST WEST OF THE REGION SATURDAY NIGHT...THEN MOVING ACROSS THE
CWA ON SUNDAY. MODELS IN GOOD AGREEMENT WITH THIS SYSTEM...AND DO
EXPECT TO HAVE SOME MOISTURE RETURN ACROSS THE CWA TO BE ABLE TO
INCLUDE SLIGHT CHANCE/CHANCE POPS AT THIS TIME.

YET ANOTHER UPPER TROUGH WILL APPROACH AND MOVE THROUGH THE AREA
MONDAY INTO TUESDAY...ALTHOUGH MODELS DO BEGIN TO DIVERGE ON THE
SPECIFICS OF THAT SYSTEM. WILL CONTINUE TO FORECAST LOW POPS LATE
IN THE PERIOD...BUT CONFIDENCE LOW DUE TO THE MENTIONED LACK OF
CONSISTENCY IN MODELS WITH THIS LOW.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
RESTRICTIONS EXPECTED FOR A MAJORITY OF THE TAF PERIOD.

A SLOW MOVING COLD FRONT WILL APPROACH THE AREA FROM THE WEST
TODAY AND CROSS THE AREA TONIGHT. THE CHANCE OF RAIN WILL
INCREASE THROUGH THE MORNING AND AFTERNOON HOURS AS THE FRONT
PROGRESSES EASTWARD. RAIN SHOWERS EXPECTED TO BE MODERATE TO HEAVY
AT TIMES RESULTING IN VISIBILITY RESTRICTIONS. CEILING
RESTRICTIONS EXPECTED THROUGHOUT MOST OF THE TAF PERIOD WITH
POSSIBLE IMPROVEMENT AFTER 06Z THURSDAY BEHIND THE FRONT.
THUNDERSTORMS MAY OCCUR MAINLY DURING THE AFTERNOON AND EVENING BUT
WITH LIMITED INSTABILITY EXPECT THESE WILL REMAIN ISOLATED. VERY
STRONG WINDS COULD POSSIBLY MIX DOWN WITH SOME OF THE SHOWERS AND
STORMS. KCAE VAD WIND PROFILE INDICATES LOW-LEVEL WIND SHEAR AND
NAM ALSO INDICATES POTENTIAL FOR WIND SHEAR THROUGHOUT THE MORNING
SO HAVE CONTINUED MENTION IN TAFS. SOUTHEASTERLY WINDS WILL VEER
TO SOUTHERLY BY 15Z AND WILL VEER TO WESTERLY BEHIND THE FRONT
TONIGHT. SPEEDS WILL GENERALLY BE AROUND 10 TO 15 KNOTS WITH GUSTS
AROUND 20 KNOTS THROUGHOUT THE DAY AND WILL DECREASE TO AROUND 5
TO 10 KNOTS LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY CONTINUE INTO
THURSDAY ASSOCIATED WITH THE SLOW MOVING FRONTAL SYSTEM.
RESTRICTIONS MAY OCCUR AGAIN SATURDAY AND SUNDAY ASSOCIATED WITH
LOW PRESSURE NEAR THE SOUTHEAST COAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Feb 3, 3:07 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EST WED FEB 3 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 AM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL CHANCE FOR AN ISOLATED STRONG/SEVERE
THUNDERSTORM IN EMBEDDED HEAVY RAINFALL THIS AFTERNOON IN A HIGH
SHEAR/LOW CAPE ENVIRONMENT AHEAD OF AN APPROACHING COLD FRONT.
STRONG WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY THREAT IN
STRONGER SHOWERS OR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 6 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Funnel Cloud, Lexington

When
February 3, 4:31 AM EST
Where
Lexington County, 0.46 mi S of Dixiana
Reported by
911 Call Center
Coordinates
33.913, -81.071

Funnel cloud reported at 3200 block of Old Charleston Highway.

Thunderstorm Wind, Lexington

When
February 3, 1:51 PM EST to 1:53 PM EST
Where
Lexington County, 2.98 mi SE of Samaria
Measured
61 kt (70 mph) estimated sustained
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.790, -81.442

NWS Storm Survey confirmed microburst with 70 mph wind. Vehickle trailer blown over, power lines down, wind damage to tractor trailer truck hoods. Damage to an out building with roof blown off.

Thunderstorm Wind, Richland

When
February 3, 2:00 PM EST
Where
Richland County, 2.56 mi ENE of Ballentine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.136, -81.190

Trees in roadway at Connie Wright Road and Koon Road.

Tornado, Lexington

When
February 3, 2:28 PM EST to 2:29 PM EST
Where
Lexington County, 1.15 mi S of Dixiana to 0.73 mi SE of Dixiana
Rating
EF0
Path length
0.69 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.903, -81.070

Survey determined that an EF0 tornado touched down near the rail freight automobile storage yard then crossed hwy. 321 and headed northeast down Dixiana Road before lifting near Grace Chapel Church.

Funnel Cloud, Richland

When
February 3, 2:45 PM EST
Where
Richland County, 1.6 mi S of Capitol View
Reported by
Social Media
Coordinates
33.957, -80.933

Funnel cloud reported along Highway 378, Garners Ferry Road.

Thunderstorm Wind, Richland

When
February 3, 2:57 PM EST
Where
Richland County, 2.98 mi WSW of Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.007, -80.744

Trees in roadway at Congrees Road and Old Leesburg Road.

Funnel Cloud, Sumter

When
February 3, 3:37 PM EST
Where
Sumter County, 1.42 mi NW of Sumter
Reported by
Social Media
Coordinates
33.933, -80.369

Public reported a funnel cloud near Miller Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for South Carolina, 2016Warnings in South Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616092, 616087, 616090, 616091, 616095, 616096, 616099.